Turmeric reduces chemotherapy-induced palmar-plantar syndrome.
One of the most common side effects of these drugs is palmar-plantar erythrodysesthesia. This syndrome presents with redness, swelling and pain, tingling, burning and sensitivity to touch on the palms of the hands and the soles of the feet. Severe cases may include cracked, flaking, or peeling skin, painful blisters, ulcers or sores, severe pain and difficulty walking or using the hands.
Other commonly used chemotherapy agents which result in palmar-plantar syndrome include 5-Fluorouracil, Capecitabine, Cytarabine, Docetaxel, Doxorubicin, Doxil and Paclitaxel. These drugs are widely used in Breast, Ovarian and Gastrointestinal Cancers.
Not all patients who receive these drugs develop Hand-Foot Syndrome. The symptoms typically appear with the first dose administration in 40-50 percent of patients at grade 2 or higher. It is hypothesized that these drugs cause capillary fragility and subsequent leakage of drugs into and damage of the surrounding tissue.
Grade 1: painless erythema or dysesthesia, no impairment
Grade 2: painful erythema, swelling, tingling, numbness, dryness, cracking, Desquamation, activity is impaired
Grade 3: strong pain, ulceration, blistering, erythema, limited self-sufficiency
For drugs administered via IV infusion, cold (Ice) gloves and booties that constrict capillaries reduce local exposures in the hands and feet and must be worn during infusions and for several therapy to hands and feet concurrently with chemotherapy infusions. The drug capecitabine seems to reduce this side-effect.
The phytochemical curcumin derived from turmeric interacts with over 100 genes that impact tumor cell behaviour and metabolism. Curcumin is known to decrease COX2 expression along with expression of pro-inflammatory NFkB, TNFa, IL1B, IL6 and IL8. In a human study, researchers administered turmeric at a dose of 4 g/day starting at the beginning of capecitabine treatment and lasting six weeks. The study included 40 patients whose mean age was 62 years. Most were female (80%), 52% had breast cancer, and 47.5% had GI tumors. After the first cycle of capecitabine treatment, 11 of 40 patients developed HFS (27.5%; 95% CI [15, 42]), whereas four patients developed HFS equal or superior to grade 2 (10%; 95% CI [3.3, 23]).. The study concluded that turmeric combined with capecitabine seems to produce a lower rate of HFS, especially grade 2 or higher.
There were no contra - indications to utilizing turmeric concurrently with capecitabine
Turmeric falls into the category of herbs that "Move Stagnant Blood" in Chinese Medicine. One of the properties of curcumin is inhibition of platelet aggregation.
Curcuma longa (Turmeric) for Prevention of Capecitabine-Induced Hand-Foot Syndrome: A Pilot Study Vanessa Armenio Scontre , MD,Janine Capobiango Martins , MD, et al Jnl Diet Supp Pages 606-612 | Published online: 02 Nov 2017
The effect of COX-2 inhibitor on capecitabine-induced hand-foot syndrome in patients with stage II/III colorectal cancer: a phase II randomized prospective study. Zhang RX, Wu XJ, Lu SX, Pan ZZ, Wan DS, Chen G. J Cancer Res Clin Oncol. 2011 Jun;137(6):953-7.
|Tags: News chemotherapy side effects|